Hi, I am 31 yr old female and been on Dilantin for 15 years for JME have myoclonic jerks 2grandmals and possibly partial seizures. Recently I have had a lot of issues. Bad headaches, twitching in my arm, brain fog, cant remember things, Completely exhausted to the point of I cant make it through the day without falling asleep. and at night waking up in places I did not fall asleep in not knowing how I got there. (Went to bed in my room and woke up in the living room in a chair) Also a funny whooshing in my head/ears. Called my new neurologist and had a level drawn. for the last 15 years they have never been able to get my level up to thereputic levels. I have always felt good and been well controlled at somewhere between a 3 and a 5. When I was preg with my fist child my dr kept having me take more and I was up to 800 mg a day but still only got to a level of a 7! Went and had my level taken today and I was at a 12.0 !!!! ok is that what is wrong with me? Cant stand feeling this way anymore. ANy one know anything about this I would appreciate your thoughts!!
Sry,I've been away for awhile and I'm just now seeing your post.Yes!You most certainly can have toxic levels of Dilantin in your system!
I have a neighbor that was on it too long and she started having seizures more frequently and was hospitalized.They took her Dilantin level and accused her of not taking her meds.But it had started leaking into other places.They found that out while she was still in the hospital.
Now for my own experience.I wasn't always monitored properly;it was always easier to just dispense the med.I was on it for 32 yrs before I found a neurologist that looked at my medical history and that was the first change he made! He told me it wouldn't be easy,that the Dilantin goes from the blood into the organs.I had to agree to the change and have full knowledge of what I was facing!While I was tapering off the Dilantin I was being started on the new med,Zonegran,which I've taken for 10 yrs with no problems!But the withdrawal was a nightmare once it was really going out of my system!No seizures...I just felt like a druggie!
Thank you SOOO much for responding! I feel like no one gets it! My new neurologist is switching me to keppra, which I am excited about but very concerned because I have been on Dilantin so long I am worried what if it does not work. She took me down to 300 mg of Dilantin and next month will take me down to 200 mg and so on until I am no longer taking it. I am on 1000 mg of keppra with the dilanitn right now and am super tired but almost feel better. I did not expect to feel better already so not sure what is going on. I guess maybe I feel better because someone actually is trying to help me! I went to my ob dr and my family dr 3 times, who just told me I look fine and maybe I was depressed! My kids are 9, 7, 6, and 4 so I am very busy and worried if the keppra does not work I could loose my license. So glad your med is working for you! take care!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.